Wisconsin, 2016

Tornado and Hail in Wisconsin, June 10, 2016

June 10, 2016 · NWS GRB · 27 events in 16 counties and zones

A line of thunderstorms, from western Upper Michigan into southeast Minnesota, produced widespread damaging winds that downed a large number of trees and power lines as the storms moved into very warm and unstable air. ) measured a gust to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms, from western Upper Michigan into southeast Minnesota, produced widespread damaging winds that downed a large number of trees and power lines as the storms moved into very warm and unstable air. A wind gust to 61 mph was measured at Marshfield Municipal Airport (Wood Co.) as the storms passed and a COOP observer in Plover (Portage Co.) measured a gust to 59 mph. Isolated quarter size hail fell at Hogarty (Marathon Co.) and southwest of Shawano (Shawano Co.), and a brief, weak tornado occurred near Mackville (Outagamie Co.) as the storms passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 10, 1:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 10, 1:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
252 PM CDT FRI JUN 10 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight
Issued at 248 PM CDT Fri Jun 10 2016

Latest radar trends show line of convection extending from eastern
Lake Superior southeast to near MSP around mid-afternoon. Thus far
convection along this line has remained fairly tame, especially
the portion of the line over southern Minnesota where CAP appears
to be hindering convective development. Convection is still
expected to become more robust over far NW Wisconsin in the next
hour or two, in the vicinity of the approaching cold front, where
the front is likely becoming locally enhanced by the Lake Superior
influence and where upper dynamics is stronger ahead of
approaching shortwave impulse. Northern Wisconsin is also in a
more favorable deep layer shear environmet with values in the 30
to 35 kt range. Although latest model guidance has back off a bit
on the intensity of the convection into early evening, still feel
convection will continue to intensify and rapidly grow upscale in
quasilinear MCS, then drop southeast across the forecast area
early this evening. Radar trends and most recent model guidance
also suggests a faster progression of the convection through the
area this evening. Now expect MCS to be south of the forecast area
by 04 UTC. Combination of deep layer shear and instablity still
suggest portion of the MCS to produce large hail and damaging
winds. Also potential for an isolated tornado especially early
where more discrete convection will exist, particulary near the
triple point over northwest Wisconsin where more favorable low-
level shear profiles exist and perhaps near warm front pushing
into northwest Wisconsin. Will continuie to monitor closely next
few hours.

.LONG TERM...Saturday Through Friday
Issued at 248 PM CDT Fri Jun 10 2016

Heat/humidity to linger Saturday until CAA kicks in after post-
frontal trof moves through during day. Small chance for a storm
to develop along surface trof in the afternoon across east-central
Wisconsin. Winds quickly shift N-NNE with backdoor cold front
potential late in day near Lake Michigan.

A little more confidence in long term as medium- and long- range
models come into better agreement, particularly the 10/12Z GFS and
ECMWF. Even a meandering cut-off low is forecast by both models to
affect Wisconsin by the end of the forecast period.

Until then, area is just east of upper level ridge axis. Occasional
ripples over the ridge will bring chances for convection.

Temperature forecast for this period is a blend of best performing
guidance.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1248 PM CDT Fri Jun 10 2016

A warm front will continue to push northward across the state this
afternoon, while a cold front will approach from Minnesota this
evening. An area of showers and thunderstorms over northwest
Wisconsin is expected to congeal into a large quasilinear
convective complex by 20 UTC this afternoon and then quickly move
southeast across the forecast area this evening. Current thinking
is that the convective system will be south of the forecast area
by 04 or 05 UTC. An area of mfvr cigs/vsbys will accompany the
thunderstorms, along with brief wind gusts to 35 to 40 kts. The
convective system is expected to first impact RHI in the 20 to 22
UTC time frame, then CWA/AUW and GRB TAF sites in the 00 to 03 UTC
time frame. Some patchy fog is also expected late tonight behind
the area of showers and thunderstorms given the abundant low level
moisture, with the lowest visibility/ceilings expected over
central and northern Wisconsin after 08 UTC.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......JKL
AVIATION.......ESB
Hazardous weather outlook, Jun 10, 1:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT FRI JUN 10 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
242 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL PRODUCE
THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY EVENING.
SOME OF THE STORMS LATE THIS AFTERNOON ARE LIKELY TO BE SEVERE
AND PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE ESPECIALLY OVER
CENTRAL WISCONSIN EARLY IN THE EVENING. THE STORMS SHOULD MOVE OUT
OF THE FORECAST AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THE SMALL CHANCE OF A THUNDERSTORM WILL CONTINUE OVER PARTS OF
EASTCENTRRAL WISCONSIN ON SATURDAY...BUT THE PROBABLITY OF SEVERE
WEATHER IS LOW. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS LATE IN THE AFTERNOON MAINLY SOUTH OF A LINE FROM
MANITOWOC TO WISCONSIN RAPIDS.

CONSIDERABLE UNCERTAINTY EXISTS CONCERNING TEMPERATURES AND
HUMIDITY LEVELS SATURDAY...MAINLY DUE TO QUESTIONS ABOUT THE
AMOUNT AND LOCATION OF THUNDERSTORM ACTIVITY TONIGHT INTO
SATURDAY MORNING. IF STORMS TONIGHT REMAIN LIMITED IN
COVERAGE...THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH
HUMIDITIES SATURDAY COULD RESULT IN CONDITIONS HAZARDOUS FOR
STRENUOUS OUTDOOR ACTIVITIES. BE SURE TO MONITOR LATER FORECASTS
IF PLANNING OUTDOOR ACTIVITIES ON SATURDAY.

STORMS ARE POSSIBLE AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-111945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME STROMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING, AND PRODUCE DAMAGING WINDS AND
LARGE HAIL.

AREAS OF DENSE FOG ARE EXPECTED TO DEVELOP THIS MORNING ON LAKE
MICHIGAN, AND MAY CAUSE NAVIGATION PROBLEMS FOR BOATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS
NOT EXPECTED.

THE CHANCE OF THUNDERSTORMS WILL RETURN EARLY NEXT WEEK.

ESB/JKL

In the hours before

Special weather statement, Jun 10, 2:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT FRI JUN 10 2016

WIZ005-010-018-102115-
LINCOLN-ONEIDA-VILAS-
316 PM CDT FRI JUN 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VILAS...ONEIDA AND
NORTHERN LINCOLN COUNTIES...

AT 315 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BESSEMER TO 13 MILES SOUTH OF WINTER.
MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
LARGE HAIL.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...LAC DU FLAMBEAU...TOMAHAWK...PHELPS...BOULDER
JUNCTION...WOODBORO...WINCHESTER...TRIPOLI AND SQUIRREL LAKE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
WISCONSIN.

LAT...LON 4614 8910 4610 8899 4528 8959 4538 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2015Z 282DEG 36KT 4648 9008 4564 9092

EB

The radar

The Marquette radar (KMQT), 184 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 10, 3:00 PM CST
Where
Vilas County, Manitowish Waters
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.130, -89.880

Thunderstorm winds downed trees in the Manitowish Waters area in western Vilas County. The storms also produced pea size hail.

Thunderstorm Wind, Oneida

When
June 10, 3:18 PM CST
Where
Oneida County, 0.84 mi SE of Minocqua
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.860, -89.690

Thunderstorm winds downed large trees in the Minocqua area. Some of the trees landed on buildings. The time of this event was estimated based on radar data.

Thunderstorm Wind, Vilas

When
June 10, 3:22 PM CST
Where
Vilas County, 0.69 mi S of Arbor Vitae
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.910, -89.650

Thunderstorm winds downed trees in the Arbor Vitae area.

Thunderstorm Wind, Lincoln

When
June 10, 3:30 PM CST
Where
Lincoln County, 6.98 mi N of Spirit Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -90.000

Thunderstorm winds knocked a couple of trees onto power lines in the Tripoli area.

Thunderstorm Wind, Oneida

When
June 10, 3:40 PM CST
Where
Oneida County, 1.19 mi SE of Sugar Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -89.300

Thunderstorm winds downed trees near Sugar Camp.

Thunderstorm Wind, Forest

When
June 10, 4:12 PM CST
Where
Forest County, 0.47 mi NE of Lake Metonga
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.554, -88.892

Thunderstorm winds downed trees near Metonga Lake, south of Crandon.

Thunderstorm Wind, Langlade

When
June 10, 4:14 PM CST
Where
Langlade County, 0.49 mi E of Summit Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.380, -89.190

Thunderstorm winds knocked trees onto power lines around Summit Lake.

Thunderstorm Wind, Marinette

When
June 10, 4:35 PM CST
Where
Marinette County, 0.48 mi E of Goodman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -88.340

Thunderstorm winds downed trees and power lines in the Goodman area. The time of this event was estimated based on radar data.

Thunderstorm Wind, Marinette

When
June 10, 4:35 PM CST
Where
Marinette County, Pembine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -88.000

Thunderstorm winds downed trees and power lines in the Pembine and Amberg areas. The time of this event was estimated based on radar data.

Thunderstorm Wind, Oconto

When
June 10, 4:47 PM CST
Where
Oconto County, 3.59 mi NNW of Mountain
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.230, -88.500

Thunderstorm winds downed trees near Crooked Lake, northwest of Mountain.

Thunderstorm Wind, Langlade

When
June 10, 4:47 PM CST
Where
Langlade County, 4.85 mi NE of Bryant
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.250, -88.950

Thunderstorm winds downed trees northeast of Bryant, in eastern Langlade County.

Thunderstorm Wind, Marathon

When
June 10, 4:55 PM CST
Where
Marathon County, 0.69 mi S of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -90.280

A spotter estimated a wind gust to 60 mph in Spencer as a thunderstorm passed.

Hail, Langlade

When
June 10, 4:58 PM CST
Where
Langlade County, Antigo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -89.150

A thunderstorm dropped penny size hail as it passed through Antigo.

Thunderstorm Wind, Marinette

When
June 10, 5:00 PM CST
Where
Marinette County, 0.84 mi SE of Wausaukee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.360, -87.940

Thunderstorm winds downed trees and power lines in Wausaukee. The time of this event was estimated based on radar data.

Thunderstorm Wind, Wood

When
June 10, 5:04 PM CST
Where
Wood County, Marshfield Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.630, -90.180

A thunderstorm wind gust of 61 mph was measured at Marshfield Municipal Airport.

Thunderstorm Wind, Wood

When
June 10, 5:20 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.400, -89.840

Thunderstorm winds downed trees and power lines around Wisconsin Rapids, and across much of Wood County. The time of this event was estimated based on radar data.

Thunderstorm Wind, Portage

When
June 10, 5:42 PM CST
Where
Portage County, Plover
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
44.450, -89.530

A 59 mph thunderstorm wind gust was measured at Plover.

Thunderstorm Wind, Portage

When
June 10, 5:45 PM CST
Where
Portage County, 2 mi NE of Coddington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.389, -89.519

A spotter reported a thunderstorm wind gust estimated at 60 mph on I-39 northwest of Keene. The spotter also observed blowing dirt/dust, possibly a gustnado.

Hail, Marathon

When
June 10, 5:46 PM CST
Where
Marathon County, 0.49 mi E of Hogarty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.030, -89.310

A thunderstorm dropped quarter size hail as it passed through the Hogarty area.

Thunderstorm Wind, Menominee (C)

When
June 10, 6:15 PM CST
Where
Menominee (C) County, Keshena
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.880, -88.630

Thunderstorms winds downed trees on Highway 47 around Keshena.

Thunderstorm Wind, Shawano

When
June 10, 6:20 PM CST
Where
Shawano County, 0.69 mi S of Gresham
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.840, -88.780

Thunderstorm winds downed trees around Gresham.

Hail, Shawano

When
June 10, 6:38 PM CST
Where
Shawano County, 2.02 mi SW of Shawano Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -88.560

A thunderstorm dropped quarter size hail southeast of Shawano.

Thunderstorm Wind, Waupaca

When
June 10, 6:40 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.610, -88.750

A thunderstorm produced a wind gust that a spotter estimated at 60 mph in Clintonville.

Thunderstorm Wind, Outagamie

When
June 10, 6:45 PM CST
Where
Outagamie County, 0.69 mi S of Schiocton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.440, -88.570

Thunderstorm winds downed a few trees near Shiocton.

Tornado, Outagamie

When
June 10, 7:00 PM CST to 7:03 PM CST
Where
Outagamie County, 1.27 mi SW of Mackville to 1.81 mi S of Mackville
Rating
EF0
Path length
1.42 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
44.340, -88.441

A weak tornado (EF0) developed about 1.3 miles southwest of Mackville and moved southeast before dissipating. Damage was limited to broken tree branches and limbs. Peak wind was estimated at 55 to 60 mph. The tornado was photographed by a storm spotter.

Thunderstorm Wind, Brown

When
June 10, 7:15 PM CST
Where
Brown County, De Pere
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -88.050

Thunderstorm winds downed numerous trees across southern Brown County, including the De Pere area.

Thunderstorm Wind, Manitowoc

When
June 10, 7:40 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.080, -87.660

Thunderstorm winds downed numerous trees around the city of Manitowoc and throughout Manitowoc County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640114, 640109, 640107, 640104, 640103, 640100, 640095, 640085, 640093, 640080, 640082, 639983, 632345, 640034, 639981, 640020, 639977, 639972, 632347, 640003, 639994, 632348, 639970, 639969, 629415, 639993, 639990.